Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 198, NWS Wichita, KS

August 5, 2017Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 2017, 5:38 PM CDT for Kingman County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2017, 5:38 PM CDT (22:38 UTC)
Expired
Aug 5, 2017, 6:15 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kingman County, KS

The radar

The Wichita radar (KICT), 54 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:40 PM CDTTSTM WND DMGN Kingman, KSA TREE 25 FEET TALL WITH A 2-FOOT DIAMETER TRUNK WAS SNAPPED ABOUT 3 FEET FROM THE GROUND. TIME OF EVENT IS BASED ON RADAR.
Aug 5, 5:45 PM CDTTSTM WND DMG5 W Kingman, KSTHREE OR FOUR POWER POLES WERE SNAPPED AT THE INTERSECTION OF HIGHWAY 54 AND K-14. SPOTTER STATED THAT THE WIND DAMAGE HAD OCCURRED 15-20 MINUTES AGO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 4:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

456 
WUUS53 KICT 052238
SVRICT
KSC095-052315-
/O.NEW.KICT.SV.W.0198.170805T2238Z-170805T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
538 PM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Kingman County in south central Kansas...

* Until 615 PM CDT

* At 538 PM CDT, a severe thunderstorm was located near Kingman,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kingman, Norwich, Murdock, Waterloo, Cleveland, Mt Vernon, Kingman
  Airport and Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3749 9820 3768 9822 3773 9781 3742 9781
TIME...MOT...LOC 2238Z 268DEG 26KT 3757 9812 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
1 follow-up statement
490 
WWUS53 KICT 052306
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
606 PM CDT SAT AUG 5 2017

KSC095-052316-
/O.EXP.KICT.SV.W.0198.000000T0000Z-170805T2315Z/
Kingman KS-
606 PM CDT SAT AUG 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KINGMAN COUNTY WILL
EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3749 9820 3768 9822 3773 9781 3742 9781
TIME...MOT...LOC 2306Z 268DEG 26KT 3758 9788 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:37 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 5, 3:37 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
337 PM CDT Sat Aug 5 2017

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 337 PM CDT Sat Aug 5 2017

Tonight:
Highlight:
Flash flooding potential remains high for all of Southeast KS til
early Sun Morning.

This afternoon, a nearly stationary front curved sharply from the
Western OK Panhandle, to just N of KRSL, to between KICT & KEGT,
then across far Northeast OK. A SHARP SW-NE temperature gradient
exists along the front. While mid-afternoon temperatures in most
of KICT Country range from the lower 80s in Central & most of
South-Central KS to the upper 70s along the northeast corridor,
Harper, Kingman & Sumner counties have sky-rocketed to near 100.
The front will be a major factor in all facets of the forecast
tonight as thunderstorms will redevelop along the boundary as it
begins to lift NE (obviously as a warm front) as a weak mid-level
trof moves E from Southwest KS & Northwest OK. The warm front may
reach as far as I-70 late tonight. The airmass SW of the front is
destabilizing quickly. As such the redeveloping thunderstorms will
spread NE across most of the CWA later tonight. With the mid-level
trof scheduled to reach Northeast OK early Sun morning, the front
would pivot counter-clockwise and with the western segment pushing
SE (obviously as a cold front), thunderstorms would become most
concentrated across East & Southeast KS. The destabilizing airmass
coupled with the increased directional shear induced by the
approaching front spells the potential for severe thunderstorms in
most areas, especially this evening. With precipitable waters ~2
inches over Southeast KS, torrential rains are guaranteed across
Southeast KS as tonight progresses. WPC has kept a "Moderate Risk"
for excessive rainfall across Southeast KS & this definitely makes
sense. The inherited Flash Flood Watch has been extended W to Elk
& Chautauqua Counties. Watch duration is unchanged.

Sun & Sun Night:
With the SE-pushing cold front likely vacating Southeast KS Sunday
Night thunderstorms will decrease in a NW-SE manner. Highest PoPs
remain assigned to Southeast KS but again will decrease, most
notably Sun Afternoon.

Mon-Tue Night:
With a large surface high spreading E/SE from the Northern Plains
to the Great Lakes much cooler-than-normal weather will dominate.

.LONG TERM...(Wednesday through Saturday)
Issued at 337 PM CDT Sat Aug 5 2017

Scattered thunderstorms remain in the forecast for most periods as
isentropic ascent, though fairly weak in most cases dominates. Mid
to upper support is lacking so most thunderstorms should behave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 106 PM CDT Sat Aug 5 2017

Main Hazards: Thunderstorm potential and IFR/MVFR potential.

Isolated to scattered storms should develop across central/eastern
Kansas mid-late afternoon, with coverage of storms likely
increasing as they propagate southward into south-
central/southeast Kansas tonight. Most terminals except for RSL
will have at least a VCTS group this afternoon/evening, while ICT
and CNU will have a TEMPO +TSRA group this evening given higher
confidence in storm coverage in the south/southeast.

As low-level winds back to a north-northeasterly direction behind
the surface wave track overnight into Sunday morning, most short
term model data suggests stratus will develop across central
Kansas. Confidence is high in at least MVFR ceilings, but IFR is
certainly plausible at RSL and GBD.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  66  81 /  50  20  10  10
Hutchinson      67  81  63  80 /  50  10  10  10
Newton          66  80  63  79 /  50  20  10  10
ElDorado        68  82  64  79 /  60  30  10  10
Winfield-KWLD   70  86  66  83 /  70  30  20  10
Russell         64  81  62  78 /  30  10  10  20
Great Bend      65  81  62  78 /  40  10  10  20
Salina          66  81  63  80 /  50  10  10  10
McPherson       65  81  62  79 /  50  10  10  10
Coffeyville     71  84  67  82 /  90  60  40  20
Chanute         69  82  65  80 /  90  60  20  10
Iola            69  81  64  79 /  90  60  20  10
Parsons-KPPF    70  83  66  81 /  90  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ053-070>072-095-
096-099-100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...JMC
Hazardous weather outlook, Aug 5, 4:43 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
443 PM CDT Sat Aug 5 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
443 PM CDT Sat Aug 5 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms that may produce hail around the size of ping
pong balls, winds around 60 mph and torrential rains are likely in
most areas. For further details, please refer to Severe Thunderstorm
Watch number 440, which is in effect until 11 PM CDT, and the Flash
Flood Watch, which is in effect until 7 AM CDT Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible for primarily Southeast Kansas
on Sunday and along the Oklahoma border Sunday Night. Thunderstorms
that occur in far Southeast Kansas may produce some small hail and
40 to 50 mph winds.

Scattered thunderstorms are possible for most periods from Tuesday
through Friday. The thunderstorms should be neither strong nor
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Aug 5, 5:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             2 E DOUGLASS            37.52N 96.97W
08/05/2017  E1.00 INCH       BUTLER             KS   AMATEUR RADIO

&&

JMC
Special weather statement, Aug 5, 5:16 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
516 PM CDT SAT AUG 5 2017

KSZ083-052245-
Sedgwick KS-
516 PM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  South central Sedgwick County in south central Kansas...

* Until 545 PM CDT

* At 514 PM CDT...National Weather Service meteorologists were
  tracking strong outflow winds from collapsing storms near
  Clearwater...moving northeast at 30 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Wichita, Haysville and Clearwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3755 9760 3769 9736 3749 9726 3747 9748
      3748 9754
TIME...MOT...LOC 2215Z 236DEG 45KT 3752 9746

LAWSON
Special weather statement, Aug 5, 5:19 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
519 PM CDT SAT AUG 5 2017

KSZ047-050-052245-
Rice KS-Barton KS-
519 PM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Rice County in central Kansas...
  Southeastern Barton County in central Kansas...

* Until 545 PM CDT

* At 517 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Ellinwood...moving northeast at
  35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Ellinwood, Chase, Bushton and Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3852 9839 3831 9824 3827 9851 3826 9854
      3826 9866 3835 9873
TIME...MOT...LOC 2219Z 242DEG 29KT 3832 9860

LAWSON
Local storm report, Aug 5, 5:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             6 E ROCK                37.44N 96.90W
08/05/2017  E1.75 INCH       COWLEY             KS   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER REPORTED DIME TO GOLFBALL SIZE
            HAIL SHREDDING LEAVES FROM TREES.

&&

JMC
Special weather statement, Aug 5, 5:30 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
530 PM CDT SAT AUG 5 2017

KSZ092-052300-
Sumner KS-
530 PM CDT SAT AUG 5 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...

* Until 600 PM CDT

* At 528 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Conway Springs...moving
  northeast at 25 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Conway Springs.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3724 9765 3742 9779 3747 9770 3747 9738
TIME...MOT...LOC 2230Z 235DEG 21KT 3738 9764

LAWSON
Local storm report, Aug 5, 5:33 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
533 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     HUTCHINSON              38.07N 97.91W
08/05/2017  M68 MPH          RENO               KS   ASOS

&&

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:05 AM CDTSpecial Weather StatementICTButler55 min
Aug 5, 4:51 AM CDTSpecial Weather StatementICTElk, Greenwood54 min
Aug 5, 5:48 AM CDTSpecial Weather StatementICTElk57 min
Aug 5, 6:46 AM CDTSpecial Weather StatementICTWilson59 min
Aug 5, 7:46 AM CDTSpecial Weather StatementICTNeosho, Wilson, Woodson29 min
Aug 5, 8:56 AM CDTSevere Thunderstorm WarningICTNeosho14 min
Aug 5, 10:25 AM CDTAreal Flood WarningICTButler, Chase, Greenwood24 hr
Aug 5, 10:39 AM CDTAreal Flood WarningICTAllen, Woodson24 hr
Aug 5, 10:45 AM CDTAreal Flood WarningICTNeosho, Wilson24 hr
Aug 5, 4:11 PM CDTSpecial Weather StatementICTButler34 min
Aug 5, 4:25 PM CDTSevere Thunderstorm WarningICTButler50 min
Aug 5, 4:59 PM CDTSevere Thunderstorm WarningICTCowley46 min
Aug 5, 5:06 PM CDTSpecial Weather StatementICTRice24 min
Aug 5, 5:13 PM CDTSevere Thunderstorm WarningICTButler47 min
Aug 5, 5:16 PM CDTSpecial Weather StatementICTSedgwick29 min
Aug 5, 5:19 PM CDTSpecial Weather StatementICTRice26 min
Aug 5, 5:30 PM CDTSpecial Weather StatementICTSumner30 min
Aug 5, 5:41 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick35 min
Aug 5, 5:41 PM CDTSevere Thunderstorm WarningICTCowley49 min
Aug 5, 5:56 PM CDTSpecial Weather StatementICTReno34 min
Aug 5, 6:00 PM CDTSevere Thunderstorm WarningICTSumner60 min
Aug 5, 6:02 PM CDTSpecial Weather StatementICTSedgwick28 min
Aug 5, 6:20 PM CDTAreal Flood WarningICTCowley18 hr
Aug 5, 6:40 PM CDTSevere Thunderstorm WarningICTHarper50 min
Aug 5, 6:44 PM CDTSpecial Weather StatementICTCowley31 min
Aug 5, 6:52 PM CDTSevere Thunderstorm WarningICTCowley53 min
Aug 5, 6:58 PM CDTSevere Thunderstorm WarningICTCowley, Sumner47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.